Inventiones mathematicae

, Volume 183, Issue 2, pp 337–383 | Cite as

Dichotomy for the Hausdorff dimension of the set of nonergodic directions

Article

Abstract

Given an irrational 0<λ<1, we consider billiards in the table P λ formed by a \(\tfrac{1}{2}\times1\) rectangle with a horizontal barrier of length \(\frac{1-\lambda}{2}\) with one end touching at the midpoint of a vertical side. Let NE (P λ ) be the set of θ such that the flow on P λ in direction θ is not ergodic. We show that the Hausdorff dimension of NE (P λ ) can only take on the values 0 and \(\tfrac{1}{2}\), depending on the summability of the series \(\sum_{k}\frac{\log\log q_{k+1}}{q_{k}}\) where {q k } is the sequence of denominators of the continued fraction expansion of λ. More specifically, we prove that the Hausdorff dimension is \(\frac{1}{2}\) if this series converges, and 0 otherwise. This extends earlier results of Boshernitzan and Cheung.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Cheung, Y.: Hausdorff dimension of the set of nonergodic directions. With an appendix by M. Boshernitzan. Ann. Math. (2) 158(2), 661–678 (2003) MATHCrossRefGoogle Scholar
  2. 2.
    Cheung, Y.: Slowly divergent geodesics in moduli space. Conform. Geom. Dyn. 8, 167–189 (2004) MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Cheung, Y.: Hausdorff dimension of the set of singular pairs. Ann. Math. (to appear). arXiv:0709.4534
  4. 4.
    Cheung, Y., Eskin, A.: Slow Divergence and Unique Ergodicity. Preprint. arXiv:0711.0240v1
  5. 5.
    Cheung, Y., Masur, H.: A divergent Teichmuller geodesic with uniquely ergodic foliation. Isr. J. Math. 152, 1–15 (2006) MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Eskin, A., Masur, H.: Asymptotic formulas on flat surfaces. Ergod. Theory Dyn. Syst. 21, 443–478 (2001) MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Falconer, K.: Fractal Geometry. Mathematical Foundations and Applications. Wiley, Chichester (1990) MATHGoogle Scholar
  8. 8.
    Khintchin, A.Ya.: Continued Fractions. University of Chicago Press, Chicago (1964). English Translation. First Russian edition published 1935 Google Scholar
  9. 9.
    Keynes, H., Newton, D.: A minimal non uniquely ergodic interval exchange. Math. Z. 148, 101–106 (1976) MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Masur, H.: The growth rate of trajectories of a quadratic differential. Ergod. Theory Dyn. Syst. 10, 151–176 (1990) MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Masur, H.: Hausdorff dimension of the set of nonergodic foliations of a quadratic differential. Duke Math. J. 66(3), 387–442 (1992) MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Milnor, J.W.: Dynamics in One Complex Variable. Vieweg, Wiesbaden (1999), (2000); Princeton U. Press (2006) MATHGoogle Scholar
  13. 13.
    Masur, H., Smillie, J.: Hausdorff dimension of sets of nonergodic foliations. Ann. Math. 134, 455–543 (1991) CrossRefMathSciNetGoogle Scholar
  14. 14.
    Masur, H., Tabachnikov, S.: Rational Billiards and Flat Structures. Handbook of Dynamical Systems, vol. 1A, pp. 1015–1089. North-Holland, Amsterdam (2002) Google Scholar
  15. 15.
    Pérez Marco, R.: Sur les dynamiques holomorphes non linéarisables et une conjecture de V. I. Arnol’d. (French. English summary) [Nonlinearizable holomorphic dynamics and a conjecture of V. I. Arnol’d]. Ann. Sci. Ecole Norm. Sup. (4) 26(5), 565–644 (1993) MATHMathSciNetGoogle Scholar
  16. 16.
    Poincaré, H.: Sur un mode nouveau de représentation géométrique des formes quadratiques dénies et indénies (1880). In: Oeuvres complètes de Poincaré, Tome V, pp. 117–183 (1952) Google Scholar
  17. 17.
    Veech, W.: Strict ergodicity in zero dimensional dynamical systems and the Kronecker-Weyl theorem mod 2. Trans. Am. Math. Soc. 140, 1–33 (1969) MATHMathSciNetGoogle Scholar
  18. 18.
    Veech, W.: Teichmüller curves in moduli space, Eisenstein series and an application to triangular billiards. Invent. Math. 97(3), 553–583 (1989) MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Vorobets, Y.: Periodic Geodesics on Translation Surfaces. Contemporary Math., vol. 385. Am. Math. Soc., Providence (2005) Google Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  1. 1.Department of MathematicsSan Francisco State UniversitySan FranciscoUSA
  2. 2.LATP, case cour AFaculté de Saint JérômeMarseille Cedex 20France
  3. 3.Department of MathematicsUniversity of ChicagoChicagoUSA

Personalised recommendations